Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

The support of the equilibrium measure in the presence of a monomial external field on $[-1,1]$
HTML articles powered by AMS MathViewer

by S. B. Damelin and A. B. J. Kuijlaars PDF
Trans. Amer. Math. Soc. 351 (1999), 4561-4584 Request permission

Abstract:

The support of the equilibrium measure associated with an external field of the form $Q(x) = - cx^{2m+1}$, $x \in [-1,1]$, with $c > 0$ and $m$ a positive integer is investigated. It is shown that the support consists of at most two intervals. This resolves a question of Deift, Kriecherbauer and McLaughlin.
References
  • Peter Borwein and Tamás Erdélyi, Polynomials and polynomial inequalities, Graduate Texts in Mathematics, vol. 161, Springer-Verlag, New York, 1995. MR 1367960, DOI 10.1007/978-1-4612-0793-1
  • S. B. Damelin and D. S. Lubinsky, Jackson theorems for Erdős weights in $L_p$ ($0<p\leq \infty$), J. Approx. Theory 94 (1998), 333–382.
  • P. Deift, T. Kriecherbauer and K. T-R McLaughlin, New results on the equilibrium measure for logarithmic potentials in the presence of an external field, J. Approx. Theory 95 (1998), 388–475.
  • P. Deift and K. T-R McLaughlin, A continuum limit of the Toda lattice, Mem. Amer. Math. Soc. 131 (1998), no. 624, x+216. MR 1407901, DOI 10.1090/memo/0624
  • Z. Ditzian and D. S. Lubinsky, Jackson and smoothness theorems for Freud weights in $L_p\ (0<p\leq \infty )$, Constr. Approx. 13 (1997), no. 1, 99–152. MR 1424365, DOI 10.1007/s003659900034
  • F. D. Gakhov, Boundary value problems, Pergamon Press, Oxford-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1966. Translation edited by I. N. Sneddon. MR 0198152
  • A. A. Gonchar and E. A. Rakhmanov, The equilibrium measure and distribution of zeros of extremal polynomials, Mat. Sb. (N.S.) 125(167) (1984), no. 1(9), 117–127 (Russian). MR 760416
  • I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London-Toronto, Ont., 1980. Corrected and enlarged edition edited by Alan Jeffrey; Incorporating the fourth edition edited by Yu. V. Geronimus [Yu. V. Geronimus] and M. Yu. Tseytlin [M. Yu. Tseĭtlin]; Translated from the Russian. MR 582453
  • K. G. Ivanov and V. Totik, Fast decreasing polynomials, Constr. Approx. 6 (1990), no. 1, 1–20. MR 1027506, DOI 10.1007/BF01891406
  • Samuel Karlin and William J. Studden, Tchebycheff systems: With applications in analysis and statistics, Pure and Applied Mathematics, Vol. XV, Interscience Publishers John Wiley & Sons, New York-London-Sydney, 1966. MR 0204922
  • A. B. J. Kuijlaars and P. D. Dragnev, Equilibrium problems associated with fast decreasing polynomials, Proc. Amer. Math. Soc. 127 (1999), 1065–1074.
  • A. B. J. Kuijlaars and W. Van Assche, A problem of Totik on fast decreasing polynomials, Constr. Approx. 14 (1998), no. 1, 97–112. MR 1486392, DOI 10.1007/s003659900065
  • George G. Lorentz, Manfred v. Golitschek, and Yuly Makovoz, Constructive approximation, Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 304, Springer-Verlag, Berlin, 1996. Advanced problems. MR 1393437, DOI 10.1007/978-3-642-60932-9
  • D. S. Lubinsky and E. B. Saff, Strong asymptotics for extremal polynomials associated with weights on $\textbf {R}$, Lecture Notes in Mathematics, vol. 1305, Springer-Verlag, Berlin, 1988. MR 937257, DOI 10.1007/BFb0082413
  • H. N. Mhaskar, Introduction to the theory of weighted polynomial approximation, Series in Approximations and Decompositions, vol. 7, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. MR 1469222
  • H. N. Mhaskar and E. B. Saff, Where does the sup norm of a weighted polynomial live? (A generalization of incomplete polynomials), Constr. Approx. 1 (1985), no. 1, 71–91. MR 766096, DOI 10.1007/BF01890023
  • E. A. Rakhmanov, Asymptotic properties of orthogonal polynomials on the real axis, Mat. Sb. (N.S.) 119(161) (1982), no. 2, 163–203, 303 (Russian). MR 675192
  • E. B. Saff and V. Totik, Logarithmic Potentials with External Fields, Springer-Verlag, New York, 1997.
  • Herbert Stahl and Vilmos Totik, General orthogonal polynomials, Encyclopedia of Mathematics and its Applications, vol. 43, Cambridge University Press, Cambridge, 1992. MR 1163828, DOI 10.1017/CBO9780511759420
  • Vilmos Totik, Weighted approximation with varying weight, Lecture Notes in Mathematics, vol. 1569, Springer-Verlag, Berlin, 1994. MR 1290789, DOI 10.1007/BFb0076133
  • Vilmos Totik, Fast decreasing polynomials via potentials, J. Anal. Math. 62 (1994), 131–154. MR 1269202, DOI 10.1007/BF02835951
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 31A15, 41A10, 45E05
  • Retrieve articles in all journals with MSC (1991): 31A15, 41A10, 45E05
Additional Information
  • S. B. Damelin
  • Affiliation: Department of Mathematics, University of the Witwatersrand, PO Wits 2050, South Africa
  • Email: 036sbd@cosmos.wits.ac.za
  • A. B. J. Kuijlaars
  • Affiliation: Department of Mathematics, Katholieke Universiteit Leuven, Celestijnenlaan 200 B, B-3001 Leuven, Belgium
  • MR Author ID: 341696
  • Email: arno@wis.kuleuven.ac.be
  • Received by editor(s): June 22, 1997
  • Published electronically: July 21, 1999
  • Additional Notes: The research of the first author was begun while visiting the Mathematics Department at the Katholieke Universiteit Leuven, whose invitation to visit and hospitality are kindly acknowledged. This research was partly financed by FWO research project G.0278.97.
    The second author was supported by a postdoctoral fellowship of the Belgian National Fund for Scientific Research, Scientific Research Network nr WO.011.96N: Fundamental Methods and Techniques in Mathematics
  • © Copyright 1999 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 351 (1999), 4561-4584
  • MSC (1991): Primary 31A15; Secondary 41A10, 45E05
  • DOI: https://doi.org/10.1090/S0002-9947-99-02509-X
  • MathSciNet review: 1675178